Virginia, 2012

Dense Fog in Virginia, December 17, 2012

December 17, 2012 · NWS LWX · 10 events in 9 counties and zones

High pressure across most of the Northeast and Mid Atlantic led to the development of dense fog across the region. Light winds and saturated low levels aided in fog development.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure across most of the Northeast and Mid Atlantic led to the development of dense fog across the region. Light winds and saturated low levels aided in fog development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 17, 3:15 AM EST, 37 minutes earlier.

Area forecast discussion, Dec 17, 3:15 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 AM EST MON DEC 17 2012

.SYNOPSIS...

A WARM FRONT IS POSITIONED FROM THE DELMARVA TO SOUTHERN VIRGINIA. LOW
PRESSURE WILL PASS THROUGH THE AREA TONIGHT. HIGH PRESSURE BUILDS
OVERHEAD DURING THE MIDDLE PORTION OF THE WEEK. A COLD FRONT WILL
PASS THROUGH THE AREA LATE THURSDAY OR THURSDAY NIGHT.

&&

.NEAR TERM /TODAY/...

THE MAIN CONCERN ATTM IS THE NEXT SVRL HRS. WE HV A DENSE FG
ADVSRY IN EFFECT FOR THE MAJORITY OF THE AREA E OF THE BLUE RDG.
CURRENTLY THE ONLY AREA WHICH HAS REALLY DENSE FOG IS ARND
BALTIMORE AND ALONG THE W SIDE OF CHES BAY. WE'LL BE OVC THRU THE DAY IN
LOW CIGS...BUT SUSPECT THOSE CIGS WL HELP KEEP VSBYS FM DROPPING
TO 1/2 MILE OR LESS AWAY FM THE BAY. WE'LL CONT TO MONITOR..BUT MAY
NEED TO REDUCE THE SIZE OF THE ADVSRY B4 5 AM.

AS WAS THE CASE LAST NGT NATL COMP RDR SHOWS A LN OF RW XNTDG FM
SRN TX TO THE MID ATLC AND BYND IN ASSO W/ THE SW-NE RUNNING JET
STREAM. FOR THE MRNG HRS THE BEST CHC OF RW WL BE IN THE ERN PART
OF THE CWA. ALL MDLS ARE IN AGREEMENT THAT A WV CURRENTLY OVR ERN
OK WL BE MOVG INTO W.V. THIS EVE. THIS WL CAUSE WHAT WL PRBLY BE A
FINAL ROUND OF RAFL. WE HV CAT POPS IN THE FAR W LATE THIS
AFTN...LKLY CENTRAL...CHC E.

TDA WL BE ANOTHER W/ LTL TEMP VARIATION - HIGHS GNRLY IN THE M50S.

&&

.SHORT TERM /TONIGHT/...

AND THAT WV WL BE TRACKING THRU THE CWA THIS EVE. W HV CAT POPS
FOR THE MAJORITY OF THE CWA IN THE ERLY EVE...DROPPING TO CHC/SLT
CHC AFTR MDNGT. LOWS IN THE LM40S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

LOW PRESSURE WILL CONTINUE TO PULL OFF TO THE NORTHEAST EARLY
TUESDAY MORNING...WITH NW FLOW ACROSS THE CWFA. UPSLOPE SHOWERS WILL
BE POSSIBLE ALONG THE WESTERN FACING SLOPES OF THE ALLEGHENY
MTNS...BUT TEMPS SHOULD BE WARM ENOUGH FOR ALL SNOW. A FEW SHOWERS
WILL ALSO BE POSSIBLE ALONG THE MASON DIXON LINE IN THE NW FLOW AND
WITH THE 500MB TROUGH/SHORTWAVE MOVING THROUGH.

HIGH PRESSURE BUILDS IN FROM THE S/SW TUESDAY NIGHT. ANY UPSLOPE
SHOWERS WILL END DURING THE LATE AFTERNOON/EARLY EVENING.

HIGH PRESSURE CONTINUES FOR WEDNESDAY BUT MOVES OFFSHORE WEDNESDAY
NIGHT AS A COLD FRONT MOVES INTO THE MID MISSISSIPPI RIVER VALLEY.
THE FRONT WILL CONTINUE EASTWARD INTO THE OHIO VALLEY THURSDAY...AND
SHOULD MOVE THROUGH THE MIDDLE ATLANTIC LATE THURSDAY INTO FRIDAY.

THIS SYSTEM DOES LOOK TO HAVE SOME COLDER AIR WITH IT...AND HAVE
ADDED SOME SNOW TO THE WESTERN CWFA AND ALONG THE MASON DIXON LINE.
AT THIS TIME...THE METRO AREAS AND SOUTH LOOK TO BE WARM ENOUGH FOR
RAIN. UPSLOPE SNOW SHOWERS WILL BE LIKELY ON THE BACK SIDE OF THIS
SYSTEM.

MADE A FEW TWEAKS TO THE TEMPS/WX GRIDS THURSDAY NIGHT INTO FRIDAY.
OTHERWISE...NO MAJOR CHANGES.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...

VSBYS ESPECIALLY POOR AT BWI THIS MRNG. TRAFFIC CAMS IN THE
BALTIMORE AREA SHOWING THE POOREST VSBYS IN THE CWA. THIS COULD
CONT FOR SVRL MORE HRS GIVEN THAT BWI SITS ON THE NRN EDGE OF THE
WARM FNT AND THE WRN SIDE OF THE CHES BAY IS XPCRNCG LGT FLOW OFF
THE WATER ADDING MOISTURE TO BWI.

SKIES WL RMN OVC TDA...OFTEN IN LIFR RANGE. SCT RW WL CONT ERLY
THIS MRNG...TAPERING OFF AFTR MID MRNG,,,THEN ANOTHER ROUND OF RA
LATE THIS AFTN AND THIS EVE.

ANY SUB VFR CIGS/VSBYS WILL IMPROVE ON TUESDAY AS LOW PRESSURE MOVES
OUT OF THE REGION. NO SIG CIG/VSBY RESTRICTIONS ANTICIPATED UNTIL
THURSDAY AND FRIDAY AS A COLD FRONT MOVES THROUGH THE REGION.

&&

.MARINE...

WINDS XPCTD TO RMN BLO SCA VALUES TDA AND TNGT. AREAS OF DENSE FOG
ON THE WATERS THRU AT LEAST MID MRNG.

W/NW WINDS WILL INCREASE ON THE BACK SIDE OF A DEPARTING LOW
PRESSURE SYSTEM TUESDAY. HAVE GONE AHEAD AND ISSUED A SMALL CRAFT
ADVISORY FOR THE WATERS DURING THE LATE MORNING AND AFTERNOON. SMALL
CRAFT CONDITIONS WILL LIKELY CONTINUE FOR PORTIONS OF THE WATERS
TUESDAY NIGHT AND WEDNESDAY AS NW/N FLOW CHANNELS DOWN THE BAY.

&&

.TIDES/COASTAL FLOODING...

ONSHORE FLOW HAS CAUSED TIDAL ANOMALIES AROUND ONE HALF FOOT
ABOVE NORMAL. THIS FLOW WILL INCREASE TONIGHT AS LOW PRESSURE
PASSES BY TO THE WEST. MINOR COASTAL FLOODING IS POSSIBLE DURING
THE NIGHTTIME HIGH TIDE CYCLE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR DCZ001.
MD...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR MDZ004>007-
     009>011-013-014-016>018.
VA...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR VAZ039-040-
     042-050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!/NWL
Hazardous weather outlook, Dec 17, 12:45 AM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 AM EST MON DEC 17 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1245 AM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT OVERNIGHT FOR THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DENSE FOG ADVISORY IS IN EFFECT THROUGH 9 AM FOR THE AREA.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
TONIGHT THROUGH TUESDAY NIGHT.

ONSHORE FLOW MAY LEAD TO MINOR COASTAL FLOODING NEAR TIMES OF
HIGH TIDE TODAY AND TONIGHT FOR LOCATIONS ALONG THE TIDAL POTOMAC
RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1245 AM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT OVERNIGHT FOR THE NORTHERN FOOTHILLS
OF THE BLUE RIDGE...NORTHERN PIEDMONT AND THE NORTHWESTERN SUBURBS
OF THE BALTIMORE-WASHINGTON METROPOLITAN AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DENSE FOG ADVISORY CONTINUES THROUGH 9 AM FOR THE NORTHERN
FOOTHILLS OF THE BLUE RIDGE...NORTHERN PIEDMONT AND THE
NORTHWESTERN SUBURBS OF THE BALTIMORE-WASHINGTON METROPOLITAN
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Loudoun

When
December 17, 3:52 AM EST to 10:52 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibility was reported around a quarter mile at Dulles International airport.

Dense Fog, Fairfax

When
December 17, 3:52 AM EST to 10:52 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Dulles International airport.

Dense Fog, Northern Fauquier

When
December 17, 3:52 AM EST to 10:52 AM EST
Where
Northern Fauquier forecast zone
Reported by
ASOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Dulles International airport.

Dense Fog, Frederick

When
December 17, 6:55 AM EST to 10:35 AM EST
Where
Frederick forecast zone
Reported by
ASOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Winchester airport.

Dense Fog, Clarke

When
December 17, 6:55 AM EST to 10:35 AM EST
Where
Clarke forecast zone
Reported by
ASOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Winchester airport.

Dense Fog, Culpeper

When
December 17, 6:55 AM EST to 8:55 AM EST
Where
Culpeper forecast zone
Reported by
ASOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Culpeper airport.

Dense Fog, Orange

When
December 17, 7:35 AM EST to 9:35 AM EST
Where
Orange forecast zone
Reported by
ASOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Orange airport.

Dense Fog, Prince William

When
December 17, 7:55 AM EST to 12:50 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibility was reported around a quarter mile at Manassas airport.

Dense Fog, Southern Fauquier

When
December 17, 7:55 AM EST to 12:50 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Culpeper and Manassas airport.

Dense Fog, Southern Fauquier

When
December 17, 5:54 PM EST to 7:54 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Warrenton-Fauquier airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426841, 426843, 426845, 426846, 426847, 426931, 426930, 426842, 426844, 426852.